New Mexico, 2012

Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012

March 18 to 20, 2012 · NWS ABQ · 28 events in 25 counties and zones

A slow-moving, strong low pressure system slowly approached New Mexico on the 18th. Strong winds aloft and a tight surface gradient along with an unstable atmosphere produced widespread high winds.

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$3,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving, strong low pressure system slowly approached New Mexico on the 18th. Strong winds aloft and a tight surface gradient along with an unstable atmosphere produced widespread high winds. Numerous reports of damage were received in the Albuquerque Metro area. Snow also fell across the northern half of New Mexico, heaviest in the northern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 18, 2:23 AM MST, 7 hours 27 minutes earlier.

Area forecast discussion, Mar 18, 2:23 AM MST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 AM MDT SUN MAR 18 2012

.DISCUSSION...
VERY ACTIVE WEATHER DAY EXPECTED ACROSS THE LAND OF ENCHANTMENT.

UPPER LEVEL TROUGH OVER SOUTHERN CALIFORNIA HAS BEEN USHERING IN
QUITE A BIT OF MOISTURE OVER ARIZONA AND WESTERN NEW MEXICO THIS
MORNING.  THIS IS CLEARLY EVIDENT BY THE WIDESPREAD PRECIPITATION IN
ARIZONA PER THE KFSX RADAR AND APPROX 200 PERCENT OF NORMAL PWATS
OVER THE MOGOLLON RIM.  AS THE UPPER LEVEL SYSTEM CONTINUES TO MOVE
EASTWARD TODAY...THESE HIGHER MOISTURE VALUES AS WELL AS THE
PRECIPITATION WILL MOVE INTO WESTERN NEW MEXICO. CURRENTLY BELIEVE A
HEAVY BAND OF PRECIP ASSOCIATED WITH DEEP LAYER FGEN WILL BEGIN TO
MOVE ACROSS THE STATE BOUNDARY AROUND 18Z. PRECIP WILL LIKELY BEGIN
AS RAIN...HOWEVER...700 MB TEMPS ARE PROGGED TO QUICKLY DROP TO -10C
BY THIS EVENING. IN FACT...FORECAST SOUNDINGS SUGGEST THAT SFC TEMPS
WILL DROP BELOW FREEZING ACROSS THE WEST BY MID AFTERNOON.
THUS...HAVE CONVERTED THE WINTER STORM WATCH INTO WARNINGS AND
ADVISORIES ACROSS THE WEST AND HAVE ALSO ADDED THE WEST SLOPES AND
HIGH PEAKS OF THE SANGRE DE CRISTO MOUNTAINS INTO AN ADVISORY.
THOUGH THE BULK OF THE PRECIP WILL COME WITH THE INITIAL
BAND...SHOWERS WILL PERSIST ON MONDAY UNDER THE COLD CORE ALOFT.
STEEP LAPSE RATES BOTH TODAY AND MONDAY SHOULD YIELD ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS. A FEW LIGHTNING STRIKES HAVE
ALREADY BEEN NOTED ACROSS PORTIONS OF ARIZONA.

AS FOR THE WIND...IT SHOULD BLOW EARLY AND OFTEN TODAY. A FEW SITES
JUST WEST OF THE BORDER HAVE ALREADY GUSTED OVER 50KT THIS MORNING.
THINK THAT WESTERN AREAS COULD SEE A STRONG GUST JUST AHEAD OR ALONG
THE PACIFIC FRONT TODAY WITH 50KT JET AT 700 MB AND A STRONG SFC
GRADIENT...THUS THESE AREAS HAVE BEEN CONVERTED INTO A HIGH WIND
WARNING. OTHER AREA OF GREATEST CONCERN FOR HIGH WINDS WILL BE FROM
THE SC MTNS N/NE TO THE COLORADO BORDER. DESPITE HIGH
CLOUDS...SHOULD STILL BE ABLE TO MIX WELL ENOUGH TO TAP INTO SOME OF
THE MID LEVEL MOMENTUM. OTHER AREAS ACROSS THE CENTRAL...NORTH AND
EAST WILL BE CONVERTED INTO WIND ADVISORIES.

IT WILL STILL BE WINDY ON MONDAY...ESPECIALLY ACROSS THE EAST. BUT
OTHERWISE...THE MAIN STORY FOR MONDAY OTHER THAN CONTINUED SNOW
SHOWERS...WILL BE THE MUCH COLDER TEMPS. HIGH TEMPS WILL BE UP TO 25
DEGREES BELOW AVERAGE ACROSS THE WEST TO 10 DEGREES BELOW AVERAGE
ACROSS THE EAST.

SYSTEM LOOKS TO CLOSE OFF MONDAY NIGHT OR EARLY TUESDAY ACROSS EAST
CENTRAL NM...BUT STILL MOVES FAR ENOUGH EAST BEFORE REALLY GETTING
CUT OFF OF FROM THE MAIN FLOW. SOME WRAP AROUND PRECIP STILL
POSSIBLE FOR TUESDAY ACROSS THE EAST...BUT BEYOND TUESDAY...QUIET
AND WARMER CONDITIONS SHOULD PREVAIL.

34

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF OUR AREA
THROUGH MID MORNING. EXCEPTION WILL BE ACROSS CURRY AND ROOSEVELT
COUNTY WHERE MVFR TO IFR CIGS EXPECTED THROUGH 15Z. DETERIORATING
CONDITIONS STARTING IN THE WEST MID MORNING AND SPREADING TO THE
CENTRAL AREAS THIS PM...CONTINUING TONIGHT. IFR TO LIFR CONDITIONS
LIKELY IN SNOW AND BLOWING SNOW OVER THE WESTERN AND NORTHERN HIGH
TERRAIN THIS AFTERNOON AND TONIGHT. AREAS OF BLOWING DUST THIS
AFTERNOON AND EVENING OVER THE RIO GRANDE VALLEY AND EASTERN PLAINS
MAY REDUCE THE VISIBILITY TO 3 MILES.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
RED FLAG WARNING LATE THIS MORNING THROUGH EARLY EVENING FOR THE
EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO LOW HUMIDITIES AND
STRONG WINDS.

CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO EAST AND NORTHEAST
NEW MEXICO BY LATE MORNING AS A DEEP TROUGH ALOFT BEGINS TO INVADE
NORTHWEST NEW MEXICO. THE TROUGH WILL GENERATE VERY STRONG WINDS...
AT THE SURFACE AND ALOFT...FOR NEARLY ALL OF NEW MEXICO TODAY WHILE
A VERY DRY AND UNUSUALLY WARM AIRMASS LINGERS OVER THE EASTERN THIRD
OF THE STATE. MEANWHILE COLDER AIR AND CHANCES FOR RAIN AND SNOW
WILL INVADE THE WESTERN THIRD OF OUR AREA THIS MORNING...THEN SPREAD
EAST TO CENTRAL NEW MEXICO THIS AFTERNOON. RH VALUES WILL BE BARELY
HIGH ENOUGH OVER CENTRAL NEW MEXICO SUNDAY AFTERNOON TO PRECLUDE
CRITICAL FIRE WEATHER CONDITIONS FROM PERSISTING MORE THAN AN HOUR
OR TWO. A LONG ENOUGH PERIOD OF CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR ALONG AND EAST OF INTERSTATE 25 IN ZONE 103...NORTHEAST
HIGHLANDS...SO HAVE ADDED THEM TO THE RED FLAG WARNING TODAY.

THE NORTHERN AND WESTERN NEW MEXICO MOUNTAINS WILL SEE A RETURN TO
WINTER LATE TODAY INTO MONDAY AS COLD AIR AND SNOW SHOWERS PREVAIL.
THE REST OF OUR AREA WILL EXPERIENCE TEMPERATURES 10 TO 25 DEGREES
BELOW SEASONAL NORMALS MONDAY AS THE TROUGH ALOFT BOTTOMS OUT OVER
NEW MEXICO AND COLORADO. WEST TO SOUTHWEST WINDS WILL REMAIN BRISK
MONDAY ACROSS THE SOUTH AND EAST PARTS OF THE REGION.

THE WINTER-LIKE TROUGH DEPARTS SLOWLY ON TUESDAY BUT LEAVES BEHIND
ONE MORE CHILLY DAY WITH SOME MORE RAIN AND SNOW SHOWERS FOR MAINLY
NORTH AND EASTERN AREAS. THE STORM MAY STALL TO OUR EAST ON
WEDNESDAY...BUT A WARMING AND DRYING TREND SHOULD BEGIN WEDNESDAY
AND CONTINUE THROUGH AT LEAST NEXT SATURDAY.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  25  40  19 /  80  60  60  20
DULCE...........................  52  22  39  12 /  80  70  60  20
CUBA............................  53  20  38  15 /  70  70  60  30
GALLUP..........................  45  20  35  15 /  90  80  60  30
EL MORRO........................  43  17  29  13 /  90  80  60  40
GRANTS..........................  52  19  36  18 /  70  60  50  30
QUEMADO.........................  46  21  31  16 /  80  80  60  30
GLENWOOD........................  48  24  38  14 /  70  70  50  20
CHAMA...........................  43  19  33  10 / 100  80  70  30
LOS ALAMOS......................  52  27  37  21 /  60  60  50  20
PECOS...........................  53  24  35  21 /  30  40  30  10
CERRO/QUESTA....................  53  20  38  15 /  60  60  40  20
RED RIVER.......................  45  19  32  14 /  70  70  50  30
ANGEL FIRE......................  50  19  34  14 /  40  60  50  20
TAOS............................  55  21  40  17 /  60  60  40  20
MORA............................  53  24  38  19 /  30  40  30  20
ESPANOLA........................  61  26  43  22 /  40  40  30  10
SANTA FE........................  54  26  37  21 /  40  50  40  10
SANTA FE AIRPORT................  58  24  40  20 /  40  50  40  10
ALBUQUERQUE FOOTHILLS...........  59  29  41  25 /  40  40  30  10
ALBUQUERQUE HEIGHTS.............  61  30  42  27 /  30  40  30  10
ALBUQUERQUE VALLEY..............  62  26  44  22 /  30  30  30  10
ALBUQUERQUE WEST MESA...........  61  29  43  25 /  40  30  30  10
LOS LUNAS.......................  63  28  45  22 /  30  30  30  10
RIO RANCHO......................  60  30  44  26 /  40  30  30  10
SOCORRO.........................  62  32  45  30 /  30  40  30  10
SANDIA PARK/CEDAR CREST.........  57  27  39  25 /  50  60  60  20
TIJERAS.........................  60  28  42  24 /  40  50  50  20
MORIARTY/ESTANCIA...............  57  27  39  21 /  20  40  40  20
CLINES CORNERS..................  56  24  39  21 /  10  30  30  10
GRAN QUIVIRA....................  57  28  38  23 /  20  40  40  20
CARRIZOZO.......................  61  30  43  23 /  10  50  40  10
RUIDOSO.........................  53  26  34  20 /  20  70  40  30
CAPULIN.........................  62  30  47  23 /  10  10  20  20
RATON...........................  68  27  49  22 /  10  20  20  20
SPRINGER........................  66  32  49  27 /   5  10  20  20
LAS VEGAS.......................  59  24  42  20 /  20  20  20  10
CLAYTON.........................  71  36  54  29 /   0  10  10  20
ROY.............................  65  34  49  26 /   0  10  20  10
CONCHAS.........................  72  38  55  31 /   0  10  10  10
SANTA ROSA......................  69  38  51  31 /   0  10  10   5
TUCUMCARI.......................  78  39  57  31 /   0  10  10   5
CLOVIS..........................  76  37  55  30 /   0  20  10   5
PORTALES........................  78  38  56  31 /   5  20  10   5
FORT SUMNER.....................  77  40  57  33 /   0  10  10   5
ROSWELL.........................  79  40  58  34 /   0  10  10   5
PICACHO.........................  70  35  49  29 /   5  20  20  10
ELK.............................  63  34  42  25 /  10  50  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ515-521-523-524-526>533-539-540.

WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ507-518>520-522-525.

WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ534>538.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-108.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 2 PM MDT THIS AFTERNOON
FOR THE FOLLOWING ZONES...NMZ502-505-506-508-509.

WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
MONDAY NIGHT FOR THE FOLLOWING ZONES...NMZ502-503-505-508>511.

WIND ADVISORY FROM 6 AM THIS MORNING TO 2 PM MDT THIS AFTERNOON FOR
THE FOLLOWING ZONES...NMZ501-503-504-510>514-516-517.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
MONDAY NIGHT FOR THE FOLLOWING ZONES...NMZ501-504-506-512>514-516.

&&

34/40
Hazardous weather outlook, Mar 18, 5:00 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAR 18 2012

NMZ501>540-191200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD WIND GUSTS BETWEEN 50 AND 60 MPH WILL CREATE AREAS OF
BLOWING DUST WHICH MAY SIGNIFICANTLY REDUCE VISIBILITIES ACROSS
CENTRAL AND EASTERN NEW MEXICO. THE STRONG WINDS COMBINED WITH LOW
HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE NORTHEAST AND EAST CENTRAL PLAINS AS WELL AS THE NORTHEAST
HIGHLANDS. BY THIS AFTERNOON...A STRONG COLD FRONT WILL BRING
MUCH COLDER TEMPERATURES AND PRECIPITATION TO WESTERN NEW MEXICO.
PRECIPITATION SHOULD RAPIDLY TURN TO SNOW BY LATE THIS AFTERNOON
AND EVENING AND WILL CONTINUE TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS
ARE LIKELY ACROSS PORTIONS OF NORTHERN AND WESTERN NEW MEXICO.
AREAS OF BLOWING AND DRIFTING SNOW MAY ADVERSELY IMPACT TRAVEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS...HEAVY AT TIMES...WILL CONTINUE ON MONDAY. SLICK
ROADS AND LOCALLY REDUCED VISIBILITIES ARE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG
WIND GUSTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

Event by event

23 high wind, 5 heavy snow. Local standard time, as filed.

High Wind, Southwest Mountains

When
March 18, 9:50 AM MST
Where
Southwest Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A peak wind gust of 60 mph was reported one mile east of Alma.

High Wind, Southwest Chaves County

When
March 18, 10:09 AM MST to 11:09 AM MST
Where
Southwest Chaves County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS

Dunken RAWS had a sustained wind speed of 40 mph for one hour.

High Wind, Albuquerque Metro Area

When
March 18, 10:30 AM MST to 3:45 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$40,000
Crop damage
$2,000
Reported by
ASOS

Widespread high winds produced numerous reports of wind damage across Albuquerque. Numerous trees, several light poles and power lines were reported down, as well as a large billboard. A trampoline was blown over an eight foot wall. Power was lost to roughly 33,000 residents. Sustained winds at the Albuquerque Sunport reached 48 mph. The peak wind gust at Double Eagle Airport hit 58 mph while sustained speeds were as high as 46 mph. The highest wind gust in Albuquerque was 72 mph on the far east side of town. In Belen, the peak wind gust at Belen Airport was 59 mph while sustained winds reached 45 mph.

High Wind, Santa Fe Metro Area

When
March 18, 10:55 AM MST to 3:33 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Crop damage
$500
Reported by
Trained Spotter

A wind gust of 71 mph was recorded 2 miles southeast of Stanley, 65 and 66 mph around Edgewood and 63 mph 3 miles northeast of La Cienega. Wind damage was reported in Santa Fe.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 18, 11:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer

A wind gust of 58 mph was reported at the top of Taos Ski Valley.

High Wind, Northwest Plateau

When
March 18, 11:53 AM MST
Where
Northwest Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, South Central Mountains

When
March 18, 11:55 AM MST to 5:55 PM MST
Where
South Central Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS

The Sierra Blanca Airport also reported a sustained wind of 48 mph from 455pm to 555pm MST.

High Wind, Northeast Highlands

When
March 18, 12:44 PM MST to 1:53 PM MST
Where
Northeast Highlands forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

The Las Vegas Airport also recorded a sustained wind of 48 mph from 1253pm to 153pm MST.

High Wind, Estancia Valley

When
March 18, 12:50 PM MST to 1:50 PM MST
Where
Estancia Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public

The wind was also sustained at 48 mph from 1253pm to 153pm. MST.

High Wind, Jemez Mountains

When
March 18, 12:55 PM MST to 2:21 PM MST
Where
Jemez Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

The Los Alamos Airport also reported a sustained wind of 49 mph from 1255pm to 155pm MST. The Tower RAWS site recorded a wind gust of 58 mph at 221pm MST.

High Wind, Upper Tularosa Valley

When
March 18, 1:39 PM MST to 2:39 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Park/Forest Service

The wind at the Chupadera RAWS was also sustained at 41mph from 139pm to 239pm MST.

High Wind, Upper Rio Grande Valley

When
March 18, 1:49 PM MST to 4:49 PM MST
Where
Upper Rio Grande Valley forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS

Ute Mountain RAWS had a peak wind gust to 67 mph at 449pm MST, with sustained winds of 41 mph from 149pm to 249pm MST.

High Wind, South Central Highlands

When
March 18, 2:00 PM MST
Where
South Central Highlands forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer

High Wind, East Slopes of the Sangre de Cristo Mountains

When
March 18, 2:15 PM MST to 3:15 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

The Angel Fire Airport also reported sustained winds of 44 mph from 215pm to 315pm MST.

High Wind, Quay County

When
March 18, 2:18 PM MST to 8:05 PM MST
Where
Quay County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media

A peak wind gust of 67 mph was reported 15 miles south-southeast of Bard in Quay County. The Tucumcari Airport recorded a peak wind gust of 58 mph at 319pm MST and sustained winds of 44mph from 719pm to 819pm MST.

High Wind, De Baca County

When
March 18, 2:20 PM MST
Where
De Baca County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

The Columbia Scientific Balloon Facility near Fort Sumner recorded a peak wind gust of 66 mph.

High Wind, Harding County

When
March 18, 2:30 PM MST
Where
Harding County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A trained spotter reported a wind gust estimated at 60 mph two miles south of Roy.

High Wind, Guadalupe County

When
March 18, 2:30 PM MST
Where
Guadalupe County forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement

Law enforcment reported a wind gust estimated at 80 mph in Vaughn.

High Wind, Central Highlands

When
March 18, 2:58 PM MST to 6:10 PM MST
Where
Central Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

The Clines Corners ASOS also reported sustained winds of 47 mph from 510pm to 610pm MST.

High Wind, Raton Ridge/Johnson Mesa

When
March 18, 3:00 PM MST to 4:26 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The Raton Crews Airport recorded a peak wind gust of 67 mph at 246pm MST. It also recorded sustained winds of 54 mph from 346pm to 446pm MST.

High Wind, Southwest Mountains

When
March 18, 3:00 PM MST
Where
Southwest Mountains forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Other Federal Agency

The Magdalena Ridge Observatory reported a wind gust of 67 mph at 300pm MST.

High Wind, Eastern Lincoln County

When
March 18, 6:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A trained spotter reported a wind gust estimated at 60 mph in Picacho.

High Wind, Union County

When
March 18, 7:09 PM MST
Where
Union County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

Heavy Snow, San Juan Mountains

When
March 19, 12:00 AM MST to March 20, 12:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Up to nine inches of snow fell across the San Juan Mountains.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
March 19, 12:00 AM MST to March 20, 12:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

Up to a foot of snow fell across the west slopes of the Sangre de Cristo Mountains.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 19, 12:00 AM MST to March 20, 12:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Seven to 14 inches of snow fell across the northern Sangre de Cristo Mountains above 9500 feet.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
March 19, 12:00 AM MST to March 20, 12:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Six to 14 inches of snow fell across the southern Sangre de Cristo Mountains above 9500 feet.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
March 19, 12:00 AM MST to March 20, 12:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Two to nine inches of snow fell across the east slopes of the Sangre de Cristo Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361068, 361071, 361067, 361069, 361070, 361483, 361484, 361485, 361486, 361487, 361488, 361489, 361491, 361492, 361493, 361494, 361495, 361496, 361490, 361497, 361498, 361499, 361500, 361501, 361502, 361503, 361504, 361505.